Home English Chemo Rash: Side Effects of the Skin Chemo Rash: Side Effects of the Skin Share on Facebook Share on LinkedIn Share on Twitter Copy this URL Share via Email Skin toxicity, also known as chemo rash, is a common side effect for colorectal cancer patients. Certain kinds of cancer treatments, particularly Epidermal Growth Factor Receptor inhibitors, can cause a rash on the face and other areas of the skin, as well as skin changes for colorectal cancer patients. Skin toxicity can manifest as: a skin rashitching and crackingfingernail and toenail irritationdry skinsensitivity to the sun About EGFRs EGFRs are located on cells and receive signals that let them know when it’s time for the cell to grow and divide. According to the National Cancer Institute, when this receptor is mutated, this can cause cancer cells to divide more rapidly. EGFR inhibitors are a class of targeted therapy drugs that block these receptors from receiving signals to grow, and thus slowing cancer cell growth. Since the epidermis (outer layer of skin), hair follicles, and oil-producing glands have more EGFRs than other organs, the unintended consequence of EGFR-i drugs can include skin toxicity (AKA chemo rash, skin rash, and EGFR rash). Other treatments, specifically multikinase inhibitors (like regorafinib), can lead to another type of skin reaction called hand-foot skin reaction (HFSR). Some chemotherapies, like 5-FU, can lead to an additional side effect of the skin called hand-foot syndrome. What Skin Toxicity Looks and Feels Like Skin toxicity can manifest in several ways: Itchy skinPimple-like bumps on face, neck, and chestSore, tight sensation on face, neck, scalp, and chestCracks along the skinChanges in hair texture and curling of the eyelashes and eyebrowsDry, flaky skin on face, neck, and scalpInfection of the skin around the nailBrittle nails, nails that become loose in the nail bedSores in and around the nose and mouth Symptoms of Hand-Foot Skin Reaction (HFSR) Numbness, burning, tingling, or “pins and needles” feelings in hands and/or feetIncreased sensitivity or sensitivity to hot objectsRedness and/or swelling of hands and/or feetHard layers of skin forming on the palms of hands or bottoms of feet, blisters, dry or cracked skin, or flaking or peeling skin Tell your treatment team as soon as possible if you have signs of HFSR. Your team can help to determine the severity of your symptoms and can help you manage them by adjusting your treatment dose. How do I manage my symptoms? Although these symptoms may be irritating, painful, and uncomfortable, they might be a sign that your treatment is working. Luckily, there are ways to manage and lessen the symptoms of skin toxicity. Fight Colorectal Cancer has created several resources to help patients prevent, or manage, the rash. Download Fight Colorectal Cancer’s Skin Toxicity Mini Magazine, a booklet designed to help patients manage side effects of the skin (like chemo rash, skin rash, or EGFR rash and hand-foot skin reaction) and find comfort through the stories of others who share in the struggles, victories, and outlooks on this side effect. This resource includes: What causes skin toxicityTips to prevent skin toxicityNail care do’s and don’tsMakeup tips for chemo rashFacial hair grooming with skin rashSun care with EGFR rashMore tips from experts and patientsYou can also access the following resources below: Skin TOXICITY Mini Magazine SKIN TOXICITY FACT SHEET Are you a medical professional? Contact us about ordering copies for your patients. Expectations with Skin Rash and HFSR from a colorectal cancer advocate and patient Thank you to our sponsors, Amgen and Bayer, for their support in the development of this educational video. Nobody knows the rash better than somebody who has had it. Sarah DeBord, CRC advocate, shares her experience with skin toxicity in these patient-friendly videos. Continue watching Sarah’s videos about her experience below: Sarah's Experience with Skin Toxicity Sarah's Advice for Patients Skin Toxicity Tips from Expert Doctor Drs. Edith Mitchell from Thomas Jefferson University and Dennis Porto from the Henry Ford Health System Department of Dermatology discuss chemo rash and tips for managing it.